Nebraska, 2008

Tornado and Hail in Nebraska, June 26, 2008

June 26, 2008 · NWS LBF · 20 events in 8 counties and zones

A dryline moving east across western Nebraska sparked strong thunderstorms. Large hail and an isolated tornado were the initial threats, but as the evening progressed, the thunderstorms produced strong straight-line winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

A dryline moving east across western Nebraska sparked strong thunderstorms. Large hail and an isolated tornado were the initial threats, but as the evening progressed, the thunderstorms produced strong straight-line winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Jun 26, 2:26 PM CST, 2 hours 54 minutes earlier.

Area forecast discussion, Jun 26, 2:26 PM CST, 2 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
326 PM CDT THU JUN 26 2008

.DISCUSSION...
...STRONG TO SEVERE WEATHER IS THE MAIN FOCUS TODAY...
LNX WSR-88D RADAR SHOWING SEVERAL BOUNDARIES ACROSS THE REGION.
ITS ONLY A MATTER OF TIME BEFORE THE BOUNDARY LITES UP. 18Z KLBF
SOUNDING SHOWED UNSTABLE CONDITIONS BUT A STRONG CAP AND DRY
CONDITIONS...PW/S LESS THAN AN INCH...HOWEVER THIS WAS ON THE DRY
SIDE OF BOUNDARIES. SURFACE DEW PT JUMPED FROM 48 TO 60S AFTER
A BOUNDARY SURGED NORTH OF THE AIRPORT. MEANWHILE MID LEVEL
WAVE...COLD FRONT...IS PUSHING INTO WESTERN S DAKOTA AND IS RACING
SOUTHEAST. EARLY THIS EVENING ISOLATED TO SCATTERED STORMS ARE
EXPECTED...HOWEVER OVERNIGHT WITH THE HELP OF WAVE RIDING
SOUTHEAST ACROSS N CENTRAL...A MORE WIDESPREAD CONVECTIVE CLUSTER
IS EXPECTED. SEVERE THREATS WILL BE LARGE HAIL AND POSSIBLY
TORNADOES EARLY ON...ESPECIALLY IF A STORM IS NEAR A BOUNDARY.
THEN LARGE HAIL AND WIND OVERNIGHT. BEHIND COLD FRONT TEMPS ALOFT
COOL WITH STEEP LAPSE RATES DEVELOPING. THIS WILL CONTINUE THE
CHANCE FOR WEAKER STORMS TOMORROW AS TEMPERATURES WARM INTO THE
UPPER 70S TO MID 80S.

FOR THE WEEKEND A RIDGE OF HIGH PRESSURE BUILDS ACROSS THE
WESTERN CONUS...AND IS EXPECTED TO PUSH THE THUNDERSTORM ACTIVITY
NORTHEAST OF THE FORECAST AREA. TEMPERATURES ALSO ON THE WAY UP.
HAVE GONE CLOSE TO GUIDANCE WITH LIMITED CLOUDS. IT REMAINS
POSSIBLE FOR THE STRAY THUNDERSTORM TO FORM THIS TIME OF
YEAR...BUT WILL KEEP FORECAST DRY FOR NOW.

NEXT WEEK RIDGE BEGINS TO FLATTENS WITH A RETURN TO AN ACTIVE
PATTERN...ESPECIALLY BY MID WEEK. TEMPERATURES REMAIN SEASONAL
WITH 80S TO MID 90S.

&&

.AVIATION...
SCATTERED STRONG TO SEVERE CONVECTION ACROSS WESTERN AND NORTH
CENTRAL NEBRASKA WILL LEAD TO MVFR CONDITIONS NEAR THE STORMS WITH
CIGS DROPPING BELOW 3KFT AGL AND VSBYS BEING REDUCED IN THE HEAVY
RAIN SHOWERS. HAIL AND WIND THREATS WILL ALSO BE PRESENT TO LIGHT
AIRCRAFT NEAR THESE STORMS. OUTSIDE THE STORM AREAS VFR CONDITIONS
SHOULD BE PRESENT WITH A HIGH CLOUD DECK ASSOC WITH REMNANT
THUNDERSTORMS.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...NONE.

&&

MASEK/13
Hazardous weather outlook, Jun 26, 2:26 PM CST, 2 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
326 PM CDT THU JUN 26 2008

NEZ004>010-022>029-035>038-056>059-069>071-094-272030-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
326 PM CDT THU JUN 26 2008 /226 PM MDT THU JUN 26 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

THE POTENTIAL FOR SEVERE WEATHER WILL REMAIN ACROSS WESTERN AND
NORTH CENTRAL NEBRASKA THIS EVENING AND POSSIBLY INTO THE EARLY
MORNING HOURS. NUMEROUS SURFACE BOUNDARIES WERE MOVING AND
INTERSECTING ACROSS THE SANDHILLS AND CENTRAL NEBRASKA. THE LIFT
ASSOCIATED WITH THESE COLLIDING BOUNDARIES WILL ALLOW THE VERY
UNSTABLE LOW LEVEL AIR TO BE FORCED UPWARD WHERE WIND CONDITIONS
ALOFT WILL BE FAVORABLE FOR ROTATING THUNDERSTORMS. AS A RESULT
LARGE HAIL...DAMAGING WIND GUSTS AND ISOLATED TORNADOES WILL BE
POSSIBLE. THE MAIN THREAT AREA LATE THIS AFTERNOON LOOKS TO BE
NEAR NEAR AND EAST OF A LINE FROM BRADY TO MULLEN TO MERRIMAN
WHERE THE MAIN SURFACE BOUNDARY EXISTS.

OTHER ONGOING STORMS WILL MOVE OFF THE HIGHER TERRAIN TO THE WEST
AND MOVE INTO THE PANHANDLE AND SOUTHWEST NEBRASKA...AND MAY ALSO
BE CAPABLE OF PRODUCING SEVERE WIND GUSTS OVER 60 MPH AND LARGE
HAIL. THERE IS ALSO SOME INDICATION A LARGE CLUSTER OF STORMS WILL
MOVE OUT OF SOUTH DAKOTA TOWARD NORTH CENTRAL NEBRASKA DURING THE
EARLY MORNING HOURS. THE MAIN THREAT WITH THESE STORMS WILL BE
LARGE HAIL AND DAMAGING WIND GUSTS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

A COLD FRONT IS EXPECTED TO MOVE ACROSS THE REGION ON FRIDAY EARLY
IN THE DAY...THUNDERSTORM DEVELOPMENT WILL BE POSSIBLE
FRIDAY...BUT LIMITED INSTABILITY SHOULD LIMIT THE SEVERE WEATHER
THREAT. AS DRIER AND MORE STABLE AIR FILTER IN BEHIND THE FRONT
THUNDERSTORM DEVELOPMENT LOOKS TO BE SUPPRESSED INTO SATURDAY AND
SUNDAY. CHANCES FOR THUNDERSTORMS WILL THEN INCREASE TOWARD THE
FIRST OF THE NEXT WEEK AS ANOTHER SYSTEM APPROACHES THE PLAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED OVER MUCH OF WESTERN AND NORTH
CENTRAL NEBRASKA THIS EVENING AND INTO THE EARLY MORNING HOURS.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/LBF(ALL LOWERCASE)

13

The radar

The North Platte radar (KLNX), 38 km away, was scanning. The volume nearest the first event began at 23:20 UTC.

Open the radar archive at this moment

Event by event

10 hail, 9 thunderstorm wind, 1 tornado. Local standard time, as filed.

Hail, Cherry

When
June 26, 5:20 PM CST
Where
Cherry County, 1.72 mi NW of Brownlee
Measured
1 in hail
Reported by
Public
Coordinates
42.300, -100.640

Hail, Cherry

When
June 26, 5:30 PM CST
Where
Cherry County, 6.33 mi NE of Brownlee
Measured
1.75 in hail
Reported by
Public
Coordinates
42.350, -100.540

Tornado, Cherry

When
June 26, 6:15 PM CST
Where
Cherry County, 14.93 mi SW of Brownlee
Rating
EF0
Path length
0.2 mi
Path width
20 yd
Property damage
$3,000
Reported by
Utility Company
Coordinates
42.130, -100.830

A tornado touched down briefly and took down 3 power poles.

Hail, Keith

When
June 26, 5:16 PM MST
Where
Keith County, 8.31 mi N of Keystone
Measured
0.75 in hail
Reported by
Public
Coordinates
41.340, -101.590

Hail, Perkins

When
June 26, 5:26 PM MST
Where
Perkins County, 4.67 mi ESE of Brandon
Measured
1 in hail
Reported by
Public
Coordinates
40.770, -101.820

Hail, Perkins

When
June 26, 5:26 PM MST
Where
Perkins County, 4.67 mi ESE of Brandon
Measured
1 in hail
Reported by
Public
Coordinates
40.770, -101.820

Hail, Cherry

When
June 26, 6:40 PM CST
Where
Cherry County, 3.29 mi SE of Brownlee
Measured
0.88 in hail
Reported by
Public
Coordinates
42.250, -100.570

The hail lasted for 25 minutes. Strong winds were also reported, but the speed was unknown.

Thunderstorm Wind, Cherry

When
June 26, 6:40 PM CST
Where
Cherry County, 0.69 mi N of Brownlee
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
42.290, -100.620

Hail, Cherry

When
June 26, 6:46 PM CST
Where
Cherry County, 12.78 mi E of Merritt Res
Measured
0.75 in hail
Reported by
Public
Coordinates
42.650, -100.680

Thunderstorm Wind, Lincoln

When
June 26, 7:00 PM CST
Where
Lincoln County, 1.48 mi SSW of North Platte
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
41.130, -100.790

Thunderstorm Wind, McPherson

When
June 26, 7:00 PM CST
Where
McPherson County, 5.62 mi S of Ringgold
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
41.440, -100.780

Thunderstorm Wind, Lincoln

When
June 26, 7:15 PM CST
Where
Lincoln County, 1.5 mi SE of North Platte
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
41.135, -100.760

The strong winds broke off numerous tree limbs in downtown North Platte near the post office.

Thunderstorm Wind, Lincoln

When
June 26, 7:16 PM CST
Where
Lincoln County, 2.14 mi NNE of North Platte
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
41.180, -100.770

Hail, Lincoln

When
June 26, 7:30 PM CST
Where
Lincoln County, 2.32 mi NNW of (Lbf)bird Fld North
Measured
0.75 in hail
Reported by
Public
Coordinates
41.160, -100.700

Hail, Frontier

When
June 26, 8:04 PM CST
Where
Frontier County, 6.98 mi ENE of Hugh Butler Lake
Measured
0.75 in hail
Reported by
Public
Coordinates
40.390, -100.570

Thunderstorm Wind, Frontier

When
June 26, 8:15 PM CST
Where
Frontier County, 5.53 mi S of Stockville
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
40.450, -100.380

Thunderstorm Wind, Loup

When
June 26, 8:15 PM CST
Where
Loup County, 11.76 mi N of Almeria
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
42.000, -99.510

Hail, Frontier

When
June 26, 8:28 PM CST
Where
Frontier County, 5.09 mi NNW of Harry Strunk Lake
Measured
0.75 in hail
Reported by
Public
Coordinates
40.490, -100.260

Thunderstorm Wind, Custer

When
June 26, 8:30 PM CST
Where
Custer County, 1.7 mi WNW of Comstock
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
41.560, -99.280

Thunderstorm Wind, Custer

When
June 26, 8:37 PM CST
Where
Custer County, 7.49 mi WSW of Ansley
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
41.220, -99.500

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2008Every state in 2008This day in weather historyThe tornado archive for Nebraska, 2008Warnings in Nebraska, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 107375, 107373, 107381, 108326, 107382, 108334, 107378, 107379, 108336, 108337, 108350, 108344, 108341, 108352, 108355, 108356, 108359, 108363, 108361, 108362.